Evaluation of adverse drug reactions in HIV positive patients in a tertiary care hospital

Jha, Anshu Kumar and Gadgade, Akash and Shenoy, Ashok K and Chowta, Mukta N and *, John T Ramapuram (2015) Evaluation of adverse drug reactions in HIV positive patients in a tertiary care hospital. Perspectives in Clinical Research, 6 (1). pp. 34-38. ISSN 2229-3485

[img] PDF
PICR Evaluation of adverse drug reactions in HIV positive patients.pdf - Published Version
Restricted to Registered users only

Download (695kB) | Request a copy

Abstract

Context: The advancement and development of new drugs and treatment strategies increase the risk of unusual Adverse Events (AEs) in HIV patients. Aims: The objective of our study was to assess the incidence, types and nature of AEs in HIV positive subjects. Settings and Design: Patients with WHO stage IV disease irrespective of the CD4 cell count, or WHO stage III disease with a CD4 cell count <350 cell/cu. Mm, or, WHO stage I or II disease with a CD4 cell count of <200 cells/cu. mm, and on prior anti‑retroviral therapy for not more than six months preceding the observation date, were included in the study. After initiation of therapy, the patients were examined for the occurrence any adverse events including the type and severity, or any other abnormal laboratory findings. Causality assessment of the adverse events was done using the Naranjo’s scale. Results: Out of 327 patients studied prospectively, 43 patients developed AEs. Out of these, 23 (53.5%) were males and 20 (46.5%) were females. A total of 53 (16.21%) AEs were reported. Antitubercular drugs caused the maximum AEs (28.3%) followed by zidovudine (20.7%), nevirapine (15.0%) and efavirenz (5.6%). Stavudine, ethambutol, sulfamethoxazole and trimethoprim, and atazanavir were also responsible for 3.7% of AEs individually. Causality assessment done according to the Naranjo’s scale revealed that 66.04% AEs were ‘probable’ and 33.96% were ‘possible’. Conclusions: Anemia, hepatitis and dermatological adverse effects are the most common AEs. Antitubercular drugs contributed significantly for the incidence of AEs in these patients. Frequency of AEs was slightly more in males compared to females.

Item Type: Article
Uncontrolled Keywords: Adverse events, anti-retroviral therapy, HIV
Subjects: Medicine > KMC Mangalore > Pharmacology
Medicine > KMC Mangalore > Medicine
Depositing User: KMCMLR User
Date Deposited: 04 Mar 2015 07:54
Last Modified: 04 Mar 2015 07:54
URI: http://eprints.manipal.edu/id/eprint/142080

Actions (login required)

View Item View Item